MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7500
Medical Device Problem Codes Material Rupture (1546); Gas/Air Leak (2946)
Health Effect - Clinical Codes Abdominal Pain (1685); Nausea (1970); Vomiting (2144)
Date of Event 07/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Deflated balloon was the third balloon implanted of the three balloon system over a duration of 191 days.All inflation pressures were within specification at placement and the dispenser was within the labeled pressure range.All three balloon were returned for analysis.Balloons removed from the stomach had no breaches and balloon volumes were within specification.The deflated balloon was inspected under light microscopy and a material breach was observed on the balloon's weld seam.The deflated balloon volume was measured within specification and tensile testing of the material was performed.The deflated balloon has been sent to an external failure analysis laboratory for further evaluation.No serious injury was associated with the event.Product investigation on-going.
 
Event or Problem Description
This medwatch report provides the manufacturer's information obtained for the event that was also reported per voluntary report number mw5071294.A female patient with three balloons implanted, first implantation date of (b)(6) 2017, second implantation date of (b)(6) 2017, and third implantation date of (b)(6) 2017, experienced new symptoms of abdominal pain and diarrhea on (b)(6) 2017 and symptoms ended after two days without treatment.The next day on (b)(6) 2017 the patient experienced symptoms of nausea and vomiting and contacted prescribing physician call center which at the time did not think the symptoms were balloon related.Removal was scheduled for (b)(6) 2017 since the patient was overdue for removal and no medications were prescribed.The next day on (b)(6) 2017, the patient visited an emergency room due to increasing pain but was not admitted to hospital.The patient was treated with iv fluids for hydration and received nausea medications, pain medications, and a sedative.All bloodwork was normal, therefore, ct scan was not performed.The patient went in for the balloon removal procedure for three balloons on (b)(6) 2017.During the endoscopy, only two balloons were found in the stomach and one was perceived as not fully inflated by the physician, the two balloons in the stomach were removed endoscopically.There was a 3 cm ulcer in the third portion of the duodenum identified during the endoscopy.The third balloon was found during fluoroscopy in the patient's lower abdomen.A ct scan was performed a couple hours later and revealed the balloon in the right colon indicating that the deflated balloon was transiting without symptoms of blockage.On (b)(6) 2017, the patient passed the balloon out of their system naturally with a bowel movement without incident or injury.The balloons were returned to obalon for investigation.Per the labeling, patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.Each patient should be monitored closely during the entire device therapy period in order to detect the development of possible complications.Patients should be instructed regarding symptoms of deflation, gastrointestinal obstruction, ulceration, esophageal injury, and other possible complications that could occur, and should be advised to contact their physician if these symptoms worsen over time or persist for more than 24 hours.There should be no less than 14 days between balloon placements.
 
Additional Manufacturer Narrative
Obalon initiated a technical investigation of the product failure including full engineering analysis at obalon and, also, with a third party failure analysis engineering firm.A breach in the balloon was observed and identified as the likely cause for deflation.The sem data showed the breach was within the region that the balloon had experienced material fatigue.This is the first failure of fatigue observed in commercial use.The investigation suggests that the preliminary root cause of the deflation was likely due to fatigue in vivo due to a low balloon pressure.A low pressure balloon can be attributed to incorrect inflation at the time of balloon placement.Initial inflation pressure was documented as appropriate.There was no documentation of pressure stability provided.This type of in-vivo fatigue failure can be reproduced using in-vitro bench testing with a low pressure balloon.Based on the failure mode, a manufacturing defect is not suspected.To date the root cause of the event is an isolated event.Deflation is a known risk and the event has not exceeded the frequency identified in the labeling.Additionally, the user performs a leak test, checks the final balloon stabilization pressure, and must have access to an endoscopy suite per the instructions for use.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key6822595
Report Number3009256831-2017-00167
Device Sequence Number10778115
Product Code LTI
UDI-Device Identifier00859810006036
UDI-Public(01)00859810006036
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 08/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/07/2017
Device Model Number7500
Device Lot Number161208404
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/27/2017
Supplement Date Received by Manufacturer07/27/2017
Initial Report FDA Received Date08/25/2017
Supplement Report FDA Received Date11/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR
Patient Weight83